Healthcare Fraud Shield’s Latest Article: Are You Monitoring Acetaminophen Toxicity?

29 Mar

What is Acetaminophen?

Acetaminophen is arguably one of the most common medications as it is the main ingredient in Tylenol.  Acetaminophen is found in several over the counter and prescription medications, including, but not limited to: Actifed, Alka-Seltzer Plus, Benadryl, Co-Gesic, Contac Excedrin, Fioricet, Lortab, Midrin, Norco, Percocet, Robitussin, Sedapap, Sinutab, Sudafed, TheraFlu, Unisom PM Pain, Vick’s Nyquil and DayQuil, Vicodin, and Zydone.[1]    There are over 100 products that contain acetaminophen.[2] Since acetaminophen is so common, many of us are unaware of the damage it can cause when too much is consumed.

What is Acetaminophen Toxicity?

Acetaminophen Toxicity occurs when the volume ingested is considered to be a toxic dose potentially causing damage to the liver. According to MedlinePlus, adults should not ingest more than 3,000 mg of a single-ingredient acetaminophen in a given day and even less if they over 65 years old.[3]

What are the symptoms?

According to the Merck Manual, if the overdose is substantial enough there are four stages of symptoms:

Stage 1: Within a few hours the person may vomit

Stage 2: 24-72 hours the person may experience nausea, vomiting and abdominal pain, but blood tests show the liver is functioning abnormally

Stage 3: 3-4 days vomiting becomes worse. The liver is functioning poorly, jaundice and bleeding may develop. In some instances, the kidneys may fail, and the pancreas may become inflamed.

Stage 4: After 5 days, the person either recovers or experiences failure of the liver and other organs, which may be fatal. 

Is there a treatment?

According to WebMD, “The antidote to acetaminophen overdose is N-acetylcysteine (NAC). It is most effective when given within eight hours of ingesting acetaminophen. Indeed, NAC can prevent liver failure if given early enough. For this reason, it is absolutely necessary that acetaminophen poisoning be recognized, diagnosed, and treated as early as possible”. Some studies also suggest that activated charcoal can be used as an antidote as well. [4] In some instances a liver transplant may be needed. 

What to look for?

Since many pain medications include acetaminophen, many patients who may be drug seekers or are being overprescribed may be unaware of the potential effects. Look for:

1)   Acetaminophen quantities across all medications prescribed to each patient in a given day

2)   Identify outliers by prescriber, member, and pharmacy

Healthcare Fraud Shield’s (HCFS) software complements our AI with Alerts. HCFS deployed Alert [5152-01] – PATIENT HARM, ACETAMINOPHEN TOXICITY: This Alert identifies members taking on average 4,000mg of acetaminophen in a given day based on pharmacy data.

If you have any questions or comments, please reach out to SIU@hcfraudshield.com.

References:

[1],[3] https://www.webmd.com/a-to-z-guides/tylenol-acetaminophen-poisoning#1

[2]https://www.merckmanuals.com/home/injuries-and-poisoning/poisoning/acetaminophen-poisoning

[3]https://medlineplus.gov/ency/article/002598.htm

[4]https://emedicine.medscape.com/article/820200-treatment

%d bloggers like this: